- Unified School District 232
District is one step closer to having NARCAN at secondary schools
The Board of Education on Monday, September 12, 2022, approved a medical director agreement with Johnson County government that will eventually allow all secondary schools to have a supply of NARCAN.
Johnson County Board of County Commissioners must approve the medical director agreement before the district can move forward with what is known as an opioid antagonist protocol.
Johnson County is working with school districts to support access to NARCAN (naloxone HCI), which can be used in the event of an emergency drug overdose. The agreement authorizes the county's emergency medical director to review and approve an opioid antagonist protocol in the district and provide training for school nurses on how to administer the nasal medication to an individual suspected of overdose.
Opioid-related deaths have increased in the Kansas City metropolitan area since 2019, including Johnson County. According to the county’s chief medical examiner, the total number of occurrences of an opiate being listed as the cause of death in 2021 was 86. In 2019, it was 34.
What is NARCAN (naloxone HCI)?
NARCAN is a potentially lifesaving medication designed to help reverse the effects of an opioid overdose in minutes. The medication has been available for years and used by first responders. In the unfortunate event that a school nurse administers NARCAN, the school will immediately call 911 and notify the student’s parents or legal guardians. Medication is not a substitute for emergency medical care.
According to medical experts, brain damage can occur during an overdose within four minutes when an individual stops breathing. While it will take a few minutes for paramedics to arrive, having the nasal medication available could help save a life.
Opioid overdose emergencies can occur at any time, even when opioids are used as directed. Knowing the signs of an opioid overdose is essential to responding quickly. The signs and symptoms of an opioid overdose emergency can include:
- Unusual sleepiness or unresponsiveness
- Breathing will be slow or absent
- Slow heartbeat or low blood pressure
- Skin feels cold and clammy
- Pupils are tiny
- Nails and lips are blue
If NARCAN is administered to someone who does not have opioids in their system, then it does not have any harmful effects on that individual. School nurses received training through the county regarding the administration of NARCAN. Once the medical director agreement is approved by the county, the district intends to begin stocking two doses of NARCAN per secondary school.